Have you experienced muscle pain or cramps while taking your cholesterol medication?
- Muscle aches are a common side effect from taking statins. This class of medication is the most popular for how well it lowers your LDL or the “bad” cholesterol. Statins include Atorvastatin, Rosuvastatin, Lovastatin, Simvastatin, Pravastatin, Fluvastatin, and Pitvastatin.
- There are a few things one can do to help ease these side effects.
- Exercise: light stretching, and light exercise can ease the pain.
- Lifestyle changes: Lose weight if needed, adopt a better diet, and stay consistent with heart-healthy choices.
- Test thyroid levels: If your hormone levels are low this could attribute to some of the muscle aches, so taking a thyroid hormone replacement may help with any muscle pain.
- Supplements: Taking statins with vitamin D and coenzyme Q10 may help ease any muscle pains you may be experiencing.
- Change medications: The first step could be to switch statins or lower your current dose. If that does not work you could also switch to a different cholesterol medication that include but are not limited to ezetimibe, fenofibrate, cholestyramine, niacin, or fish oil.
- If you have any questions regarding your prescription, feel free to reach out to your pharmacist or prescriber